Hypercoagulable states in patients with multiple myeloma can affect the thalidomide-associated venous thromboembolism

Giampaolo P. Talamo, Sulfi Ibrahim, David Claxton, Guido J. Tricot, Louis M. Fink, Maurizio Zangari

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

The therapeutic use of thalidomide in patients with multiple myeloma is often complicated by the development of venous thromboembolism. The objective of the present study was to identify hypercoagulable states associated with development of venous thromboembolism in thalidomide-treated multiple myeloma patients. We screened 49 consecutive multiple myeloma patients treated with thalidomide at baseline for hypercoagulability. With a median follow-up of 11 months, 10 of 49 multiple myeloma patients developed a thrombotic episode. Laboratory assays revealed an underlying abnormality in nine of the 10 patients; hypercoagulable screenings were normal in 36 of the 39 patients who did not develop venous thromboembolism (P < 0.0001). Our retrospective study results suggest that the multiple myeloma patients with thromboembolic complications during treatment with thalidomide have a frequent concomitant underlying thrombophilic state.

Original languageEnglish (US)
Pages (from-to)337-339
Number of pages3
JournalBlood Coagulation and Fibrinolysis
Volume20
Issue number5
DOIs
StatePublished - Jul 2009

All Science Journal Classification (ASJC) codes

  • Hematology

Fingerprint Dive into the research topics of 'Hypercoagulable states in patients with multiple myeloma can affect the thalidomide-associated venous thromboembolism'. Together they form a unique fingerprint.

Cite this